Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Topeka, KS

April 5, 2005Morris County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 5, 2005, 4:58 PM CDT for Morris County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2005, 4:58 PM CDT (21:58 UTC)
Expired
Apr 5, 2005, 5:46 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

County Morris County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 4:45 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.0 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2005-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2005-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
225 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 052200
SVRTOP
KSC127-052245-
/O.NEW.KTOP.SV.W.0001.050405T2158Z-050405T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
459 PM CDT TUE APR 5 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 545 PM CDT

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF WILSEY...OR ABOUT 24 MILES WEST OF EMPORIA...MOVING
  NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILSEY...
  COUNCIL GROVE...
  COUNCIL GROVE LAKE...
  PARKERVILLE...
  DWIGHT...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3854 9668 3886 9668 3886 9650 3882 9649
      3881 9641 3859 9644 3858 9645 3853 9645
      3852 9646 3852 9669

$$
3 follow-up statements
000 
WWUS53 KTOP 052218
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
515 PM CDT TUE APR 5 2005

KSC127-052245-
/O.CON.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
515 PM CDT TUE APR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
CENTRAL MORRIS COUNTY...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILSEY...OR ABOUT 28 MILES SOUTH OF JUNCTION 
CITY...MOVING NORTH AT 30 MPH AND WAS PART OF A LINE OF 
THUNDERSTORMS EXTENDING FROM WHITE CITY SOUTHEAST 10 MILES SOUTHEAST 
OF WILSEY.

LOCATIONS IMPACTED INCLUDE...
COUNCIL GROVE...WILSEY...COUNCIL GROVE LAKE...PARKERVILLE...WHITE
CITY AND DWIGHT.

AT 510 PM...A STORM SPOTTER REPORTED NICKEL SIZE HAIL IN WILSEY.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES RAPIDLY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
      3853 9645

$$
000 
WWUS53 KTOP 052221
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
519 PM CDT TUE APR 5 2005

KSC127-052245-
/O.CON.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
519 PM CDT TUE APR 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM CDT FOR
CENTRAL MORRIS COUNTY...

AT 518 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PARKERVILLE...OR ABOUT 23 MILES SOUTHEAST OF JUNCTION 
CITY...MOVING NORTH AT 30 MPH...AND WAS PART OF A LINE OF 
THUNDERSTORMS EXTENDING FROM NEAR WHITE CITY SOUTHEAST TO 8 MILES 
SOUTHEAST OF WILSEY.

LOCATIONS IMPACTED INCLUDE...
PARKERVILLE...WHITE CITY AND DWIGHT.

AT 510 PM CDT...A STORM SPOTTER REPORTED NICKEL SIZE HAIL NEAR 
WILSEY.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
      3853 9645

$$
000 
WWUS53 KTOP 052246
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT TUE APR 5 2005

KSC127-052254-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-050405T2245Z/
MORRIS-
545 PM CDT TUE APR 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR MORRIS COUNTY EXPIRES 
AT 545 PM CDT...

AT 545 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS 
EXITING THE AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE 
STILL POSSIBLE FROM A LINE OF THUNDERSTORMS ACROSS EASTERN MORRIS 
COUNTY.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3853 9675 3884 9687 3886 9659 3878 9655
      3853 9645

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 2:15 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Apr 5, 2:15 PM CDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
215 PM CDT TUE APR 5 2005

.DISCUSSION...

STRONG EARLY SPRING STORM CONTINUES TO BE MAIN CONCERN FOR
PRECIPITATION...SEVERITY.

INTENSE AREA OF LOW PRESSURE IS NOW CENTERED IN WESTERN KANSAS.
STIFF SOUTHERLY WINDS CONTINUE OUT AHEAD OF SYSTEM...WITH WARNING
TYPE WINDS BEHIND THE LOW IN WESTERN COLORADO.  DEW POINTS IN
EASTERN KANSAS ARE GENERALLY IN THE MID 50S...WITH TEMPERATURES INTO
THE MID 70S IN SUNNY AREAS OF SOUTH CENTRAL KANSAS...AND UPPER 60S
IN THE CLOUDY AREAS.

BOTH THE GFS AND NAM 12Z RUNS VERY SIMILAR IN TRACKING OF THE
SURFACE LOW PRESSURE CENTER INTO EASTERN OKLAHOMA BY WEDNESDAY 12Z.
MAIN CONCERN TONIGHT WILL BE CONVECTIVE INITIATION AND SEVERE
POTENTIAL.  SPC CURRENTLY ISSUING A WATCH BOX WEST OF THE TOPEKA
CWA.  SHOWERS AND ISOLATED THUNDERSTORMS ALONG THE NEBRASKA BORDER
MORE ELEVATED IN NATURE.  EXPECT THUNDERSTORMS TO INITIATE AND HAVE
MORE SEVERE POTENTIAL MUCH LATER THIS AFTERNOON OR EVENING AS
IMPRESSIVE CAP STILL EXISTS SHOWING ON 18Z TOPEKA SOUNDING.

PRECIPITATION WILL CONTINUE NORTH OF THE LOW THROUGH LATE
WEDNESDAY.  SOME OF THE PRECIPITATION COULD BE HEAVY.
RIDGING WILL PROVIDE A COUPLE OF DAYS OF QUIET WEATHER MOST OF
THURSDAY INTO LATE SATURDAY.  ECMWF HAS CLOSED LOW AT 5H IN THE
WESTERN HIGH PLAINS WHILE THE GFS HAS OPEN TROUGH.  AT THE SURFACE
HOWEVER, BOTH MODELS TAKE SURFACE LOW ACROSS THE SOUTHERN PLAINS.
KEPT SLIGHT PRECIPITATION CHANCES THROUGH TUESDAY GIVEN THIS SLOW
TRAJECTORY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 5, 4:09 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
409 PM CDT TUE APR 5 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-061035-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
409 PM CDT TUE APR 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS ALL OF THE AREA TONIGHT.  LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREAT BUT AN ISOLATED TORNADO CAN
NOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED THUNDERSTORMS ARE EXPECTED TO LINGER INTO WEDNESDAY MORNING.
 THERE WILL BE ANOTHER CHANCE FOR THUNDERSTORMS ACROSS THE AREA
SATURDAY NIGHT THROUGH SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Apr 5, 4:45 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
445 PM CDT TUE APR 5 2005

KSZ008>010-020>023-034>040-054>056-058-059-060345-
ANDERSON-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-LYON-
MARSHALL-MORRIS-OSAGE-OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-
WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...JUNCTION CITY...LAWRENCE...MANHATTAN...MARYSVILLE...
OTTAWA AND TOPEKA
445 PM CDT TUE APR 5 2005

SEVERE THUNDERSTORM WATCH NUMBER 126 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              WASHINGTON            MARSHALL
CLOUD                 CLAY                  RILEY
POTTAWATOMIE          OTTAWA                GEARY
SHAWNEE               WABAUNSEE             DICKINSON
DOUGLAS               MORRIS                OSAGE
LYON                  FRANKLIN              COFFEY
ANDERSON

SOME CITIES IN THE WATCH ARE...

EMPORIA               OTTAWA                ABILENE
LAWRENCE              JUNCTION CITY         TOPEKA
MANHATTAN             CLAY CENTER           CONCORDIA
MARYSVILLE

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:02 PM CDTSevere Thunderstorm WarningTOPLyon43 min
Apr 5, 6:10 PM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.